Skip to content
AlternativeMed

Allergic Reactions and Immunogenicity Risks

How peptide products can trigger allergic reactions and anti-drug antibodies, what the tesamorelin label shows, and why impurities in unregulated products add uncertainty.

Content last updated . This page has not been medically reviewed.

Urgent guidance first

Anaphylaxis is a life-threatening allergic reaction. Symptoms develop quickly, often within seconds or minutes, and can include difficulty breathing, wheezing, swelling of the face, eyes or tongue, difficulty swallowing, dizziness, hives, vomiting and unconsciousness. [1] In the United States, call 911 right away (elsewhere, the local emergency number). A very hoarse or whispered voice, or coarse sounds when breathing in, is a warning sign of dangerous throat swelling. [1] Do not wait to see whether symptoms pass.

This page is education only. It does not tell anyone to stop or change a prescribed medicine; contact the prescriber for that.

Two different things: allergy and immunogenicity

  • Allergic (hypersensitivity) reaction. The immune system reacts to a substance in the product, which may be the peptide itself, an impurity, or another ingredient. Reactions range from rash to anaphylaxis. [1]
  • Immunogenicity. A medicine causes the body to make antibodies against it, called anti-drug antibodies. How often they are detected depends on the sensitivity and specificity of the test used, and what they mean for safety or effect has to be studied for each product. [2]

Evidence labels used here: approved medicine, insufficient evidence and marketing claim.

What an approved label shows: tesamorelin

The U.S. label for tesamorelin (EGRIFTA SV, approved for reducing excess abdominal fat in HIV-infected adults with lipodystrophy) is one of the clearest public examples of peptide immunogenicity. [2]
  • Hypersensitivity reactions occurred in 4% of patients in clinical trials, including itching, redness, flushing, hives and rash. [2]
  • Injection site reactions can occur, including redness, itching and pain. [2]
  • Anti-tesamorelin antibodies were detected in 50% of patients treated for 26 weeks and 47% treated for 52 weeks. In the subset with hypersensitivity reactions, antibodies were detected in 85%. [2]
  • Cross-reactivity to the body's own growth hormone-releasing hormone was observed in about 60% of patients who developed antibodies. Patients with and without antibodies had similar mean reductions in visceral fat and IGF-1 response in the label's summary. [2]
  • Among patients who had antibodies at 26 weeks and were re-checked six months after stopping, 18% were still antibody positive. [2]

The label itself cautions that antibody rates depend on the assay and cannot be compared across studies. [2] The lesson is not that tesamorelin is unusual. It shows that an approved, characterized peptide can provoke antibodies, and that this was only known because trials measured it.

Why impurities matter

A 2023 review of synthetic peptide drugs explains that impurities in a peptide product can elicit unwanted immune responses, and describes a framework for assessing immunogenicity risk. [3] In generic-drug settings, the FDA recommends sponsors report new impurities compared with the original product for that reason. [3]

FDA's compounding page repeats this concern for many unapproved peptides, for example noting that compounded drugs containing ipamorelin acetate, CJC-1295, BPC-157, GHRP-6 or others may pose immunogenicity risk for certain routes of administration because of aggregation or peptide-related impurities. [4] It also notes that peptides with unnatural amino acids add complexity to characterizing the product. [4]

What is not known

For most unapproved peptides no one has published antibody rates, so the rate of immune reactions is simply unknown. FDA says for several compounds, such as the thymosin beta-4 fragment sold as TB-500, that it has identified no human exposure data. [4] A product sold with a "certificate" or lab number has not been shown to be free of immunogenic impurities; see online certificates of analysis.

Who should be especially careful

Anyone with a history of serious allergic reactions is at higher risk of anaphylaxis in general. [1] People with allergies, a history of reactions to injections, or immune conditions should discuss any injectable product with a clinician. For general reporting and reaction guidance, see side effects, allergic reactions and reporting.

Related guides

See immunogenicity of peptide medicines for the science, and peptide safety overview.

Frequently asked questions

Is every injection-site reaction an allergy?

Not necessarily. The tesamorelin label lists injection site reactions such as redness, itching and pain as a separate warning from systemic hypersensitivity. [2]

Do anti-drug antibodies always cause harm?

No. In the tesamorelin label, patients with and without antibodies had similar mean reductions in visceral fat, but hypersensitivity was more often seen with antibodies. [2]

Can impurities cause immune reactions?

Yes, a 2023 review says peptide impurities can elicit unwanted immune responses. [3]

What if I think I am having a severe allergic reaction?

Call 911 or your local emergency number. MedlinePlus describes anaphylaxis as an emergency needing medical attention right away. [1]

References
  1. MedlinePlus, U.S. National Library of Medicine. Anaphylaxis. Read 2026-10-22.
  2. U.S. National Library of Medicine, DailyMed. EGRIFTA SV (tesamorelin) FDA prescribing information. Read 2026-10-22.
  3. Immunogenicity risk assessment of synthetic peptide drugs and their impurities. Drug Discov Today 2023. Read 2026-10-22.
  4. U.S. Food and Drug Administration. Certain Bulk Drug Substances for Use in Compounding that May Present Significant Safety Risks. (content current as of 04/22/2026). Read 2026-10-22.
Education, not medical advice. This page is for general information. It does not diagnose or treat any condition and is not a substitute for care from a qualified health professional. Natural does not automatically mean safe. Ask a clinician or pharmacist before changing your care, especially if you take medication, are pregnant or breastfeeding, or have a health condition.